+1 215-283-0860   |    This email address is being protected from spambots. You need JavaScript enabled to view it.

Case Studies

Patient: This 62 year old female suffered a ruptured internal carotid artery aneurysm resulting in a large subarachnoid hemorrhage.

Monitored Data: A trend display on the CNS Monitor was configured to show oxygen saturation (SpO2), brain tissue oxygen (PbtO2), cerebral perfusion, mean arterial pressure (MAP), intracranial pressure (ICP), and cerebral perfusion pressure (CPP).

Download Case StudyCNS Monitor InformationThis email address is being protected from spambots. You need JavaScript enabled to view it.
 

Clinical Scenario:

  • The patient was being treated for angiographically-confirmed vasospasm after aneurysm clipping. A common treatment for vasospasm is the administration of fluids and medications to raise MAP and to dilate blood vessels to prevent spasm.
  • The first figure shows a decrease in MAP (indicated by the yellow line) that is followed within a few minutes by a decrease in perfusion, PbtO2, and CPP. There is no change in ICP which is within normal range.
  • The second figure shows the profound effect the reduction of MAP has on PbtO2 and perfusion values. The numeric data on the right of the screen correspond to the time indicated by the yellow line. Clinically, the patient became sleepy and confused, developing a slight right palmer drift. Note that the ICP remains unchanged.
  • Because MAP was the first parameter to change, followed by the change in perfusion, it is evident that the patient's cerebral perfusion was dependent on her MAP, suggesting a loss of autoregulation.
  • This pattern, which repeated on the CNS display, helped determine that the cause of this event was the administration of a scheduled dosage of nimodipine. As a result, the medication dose and frequency were adjusted to prevent further episodes of decreasing MAP, cerebral perfusion, and brain tissue oxygenation.

FIGURE 1: Decrease in MAP (yellow line) followed by a decrease in perfusion, brain tissue oxygen (PbtO2), and CPP.

Decrease in MAP

FIGURE 2: Effect of reduction in MAP on PbtO2 and perfusion values. ICP remains unchanged.

Effect of reduction in MAP

Discussion:

Reviewing the case, clinical staff stated that they would not have readily identified the clinical problem in a reasonable amount of time without the data on the CNS Monitor. While changes in perfusion and PbtO2 would certainly have been noted, viewing the data on separate monitors may not have allowed them to identify the sequence of events nor to correlate these events with nimodipine administration. Time-synchronized trend displays showed the order in which parameters changed (first MAP, then perfusion) and helped identify the loss of autoregulation as well as the cause of the problem. With standard hourly recording of data in the medical record, this event would not have been captured by routine documentation.

The CNS Monitor enabled clinical staff to adjust a standard treatment protocol to meet the needs of the individual patient. Without multimodal monitoring and correlation of data on the CNS Monitor, changes in intracranial dynamics and treatment opportunities might have been missed.

Reference: Tracey Berlin, MSN-Ed, RN, CNRN, CCRN. University of New Mexico Hospital. May 31, 2011. Used with permission.